Alert archive / Indiana / Special Weather Statements in 2017

Special Weather Statement, NWS Indianapolis, IN

July 21, 2017Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 21, 2017, 2:21 PM EDT for Parke County, Vermillion County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 2:21 PM EDT (18:21 UTC)
Expired
Jul 21, 2017, 3:00 PM EDT
In force
39 min
Issued by
NWS Indianapolis, IN

Counties Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 98 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1643 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

368 
WWUS83 KIND 211821
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
221 PM EDT FRI JUL 21 2017
 
INZ043-044-211900-
Parke IN-Vermillion IN-
221 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARKE AND CENTRAL
VERMILLION COUNTIES UNTIL 300 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newport, or 19 miles southeast of Danville, moving southeast at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rockville, Newport, Cayuga, Montezuma, Dana, Mecca, Bloomingdale,
Marshall, Turkey Run State Park, Lodi and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 8753 3998 8743 3996 8744 3995 8743
      3995 8733 3990 8709 3962 8722 3979 8753
TIME...MOT...LOC 1820Z 296DEG 15KT 3988 8746 

$$

CP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 21, 1:15 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 21, 1:15 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
115 PM EDT Fri Jul 21 2017

.UPDATE...
Aviation sections has been updated below.

&&

.SYNOPSIS...
Issued at 352 AM EDT Fri Jul 21 2017

Central Indiana will remain on the edge of a strong upper ridge into
Saturday.  This will maintain hot and exceptionally humid
conditions...along with threat for clusters of thunderstorms to
impact the region.  A frontal boundary will shift south of the area
by early Sunday with drier and slightly cooler air spreading into
the region for the second half of the weekend. High pressure will
bring mainly dry weather with seasonable temperatures beginning
early next week.

&&

.NEAR TERM /Rest of Today/...
Issued at 1015 AM EDT Fri Jul 21 2017

Area of thunderstorms which affected the northeast half of our
forecast area was moving out to the east.  Storms over northeast
Illinois were dying out while storms over northwest Illinois
remained.  Mostly quiet weather will occur next several hours
with thunderstorms increasing again after 200 or 300 PM.

Rapid refresh is a little quicker and more bullish with
thunderstorms later today as opposed to yesterday.   Will carry 20%
POPS all but southwest through early afternoon and then higher
chance POPS most areas after that.  Models are a little quicker in
developing thunderstorms over southern sections today.  This may
inhibit temperatures a little across our southeast.  Will leave
headlines and temperatures as is for now as it will not take too
long of a break for them to rise to near heat advisory criteria.

Portion of previous near term discussion follows...Temps...the other
big issue today is the heat and humidity. Kept highs nearer to the
cooler MAVMOS considering potential impacts to part of the forecast
area from debris clouds and convection. With that being said...even
a few hours with sunshine will enable temps to rocket similar to
Thursday afternoon in the wake of the storms over the northern half
of the forecast area. Will carry a range on highs of upper 80s over
the northeast to near 95 in the lower Wabash Valley. Dewpoints will
likely hold in the mid to upper 70s for large chunks of the day and
any rainfall will just enable dewpoints to rise even higher.  Max
heat indices will make it to 100 in most areas with 105 or better
across the southwest.  Will be adding in four more counties to the
heat advisory for today where max heat indices should reach 105 or
better...Vigo...Clay...Owen and Monroe Cos.

&&

.SHORT TERM /Tonight through Sunday Night/...
Issued at 352 AM EDT Fri Jul 21 2017

Forecast challenges focus on precip chances through Sunday before a
cold front shifts the heat...excessive humidity and storms all to
the south by the end of the weekend.

Convection will likely be ongoing along the remnant boundary this
evening before diminishing in coverage after dark. Large
thunderstorm cluster expected to develop over the Upper Midwest
ahead of a surface low late today into this evening...then turn
southeast into the Great Lakes along the upper ridge periphery
tonight.  Will have to monitor the evolution of this system as parts
of this complex could spread back into the forecast area overnight.
Storms would once again carry a severe weather and flooding threat
with them.

Capping will likely reestablish on Saturday with any convection
likely to remain isolated at best until peak heating during the
afternoon when more robust development can take place along any
leftover boundaries.  The approach of the frontal boundary from the
north by late day along with cooling aloft should amplify the
convective threat for the late afternoon and evening with storms
becoming more numerous as a low level jet develops as well. These
storms Saturday afternoon and evening will again carry a potential
for severe weather with damaging winds as the primary threat. While
the storms should be moving...torrential rain and flooding will be
concerns with precip water values being progged in excess of 2.25
inches with a freezing level at 15-16kft supporting warm rain
processes.

Most rain and storms will shift south of the forecast area Sunday as
the front settles into the Tennessee Valley.  Weak high pressure
will build in and bring a drier end to the weekend along with
slightly cooler and less humid air through Sunday night.

Temps...one last hot and humid day for Saturday as most areas should
warm into the lower and possibly mid 90s. Heat indices will again
rise into the low 100s. Low level thermals support highs mainly in
the mid and upper 80s for Sunday with dewpoints slipping back to a
slightly more comfortable level in the upper 60s to near 70.

&&

.LONG TERM /Monday through Friday/...
Issued at 204 AM EDT Fri Jul 21 2017

The long term portion of the forecast will present an opportunity
for temperatures to cool down nearer to seasonal normals and at
least a window of dry weather.

A remnant boundary near the Ohio River may produce a few showers
and storms on Monday, but from Monday night through early
Thursday, surface high pressure moving through the area will keep
conditions dry and far more comfortable, with dewpoints likely to
be in the low to mid 60s rather than the current unpleasant low to
mid 70s.

Late in the week, northwest flow reestablishes and a frontal
system appears likely to begin to influence the area. This will
necessitate a return to daily chances for thunderstorms.

Blended initialization handled things relatively well and few
major changes were required.

&&

.AVIATION /Discussion for the 21/18Z TAF Issuance/...
Issued at 115 PM EDT Fri Jul 21 2017

Mostly VFR through the period.

A hot humid air mass is across the area.  Could see an isolated pop
up thunderstorm later this afternoon.  The high res model gives the
best chances near KHUF and KBMG and will mention a period of VCTS
late this afternoon.  Elsewhere confidence on timing and occurrence
is quite low and will leave it out for now.

Those should die down.  But of more concern is that numerous
thunderstorms will develop in a low level convergence zone across
Iowa by evening and spread into the northern parts of our region
later tonight.  Will mention VCTS at KIND and KLAF after midnight
through early Saturday morning.  After that...things should quiet
down.

Other than that...expect few-sct cu and scattered to broken high
clouds.   Winds will be 6 knots or less through tonight and up to 10
knots from the southwest 10 knots Saturday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

Heat Advisory from noon today to 7 PM EDT Saturday for
INZ051>053-061-062-070>072.

Heat Advisory until 7 PM EDT Saturday for INZ060-067>069.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan/JH
SHORT TERM...Ryan
LONG TERM...NIELD
AVIATION...NIELD/JH
Hazardous weather outlook, Jul 21, 1:07 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
107 PM EDT Fri Jul 21 2017

INZ021-028>031-035>049-054>057-063>065-221715-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown-
Bartholomew-Decatur-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Shelbyville,
and Columbus
107 PM EDT Fri Jul 21 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Severe storms are possible this evening and tonight. Hot
conditions expected this afternoon.

Hazards: Damaging winds, heavy rain and localized flooding, isolated
tornadoes, large hail, lightning, and heat stress.

Timing: Storms will be a threat throughout the period, but the best
chances for severe storms will be during late evening through the
overnight hours. Heat will be at its worst during the afternoon and
early evening.

Discussion: Upper level disturbances will interact with hot and humid
air to produce some thunderstorms. Heat index values will top out in
the upper 90s to low 100s.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorm activity is possible at times through Monday.
Scattered severe storms will be possible Saturday. Damaging winds
and large hail, along with heavy rainfall producing flash flooding,
are the primary threats.

Hot and humid conditions will be the rule into the weekend. Maximum
heat index values from around 95 to near 105 can be expected through
Saturday.

Discussion: Hot air will remain across central Indiana into the
weekend. A front along with upper level disturbances will bring
thunderstorm chances to all or parts of the area at times through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through Saturday night.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>053-060>062-067>072-221715-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Terre Haute, Bloomington, Vincennes,
Bedford, and Seymour
107 PM EDT Fri Jul 21 2017

This hazardous weather outlook is for southwestern central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Thunderstorms will be possible at times mainly this
evening and tonight. A few severe storms will be possible. Hot
conditions expected this afternoon. A heat advisory is in effect.

Hazards: Damaging winds, heavy rain and localized flooding,
lightning, heat and heat related illnesses.

Timing: Storms will be a threat throughout the period, but the best
chances for severe storms will be during the late evening and
overnight hours. Heat will be at its worst during the afternoon and
early evening.

Discussion: Upper level disturbances will interact with hot and humid
air to produce some thunderstorms. Heat index values will top out
from 105-110 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorm activity is possible at times through Monday.
Scattered severe storms will be possible Saturday. Damaging winds
and large hail, along with heavy rainfall producing flash flooding,
are the primary threats.

Hot and humid conditions will be the rule into the weekend. Maximum
heat index values from around 105 to near 110 can be expected
through Saturday.

Discussion: Hot air will remain across central Indiana into the
weekend. A front along with upper level disturbances will bring
thunderstorm chances to all or parts of the area at times through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through Saturday night.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 21, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
221 PM EDT FRI JUL 21 2017

INZ043-044-211900-
Parke IN-Vermillion IN-
221 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARKE AND CENTRAL
VERMILLION COUNTIES UNTIL 300 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newport, or 19 miles southeast of Danville, moving southeast at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rockville, Newport, Cayuga, Montezuma, Dana, Mecca, Bloomingdale,
Marshall, Turkey Run State Park, Lodi and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 8753 3998 8743 3996 8744 3995 8743
      3995 8733 3990 8709 3962 8722 3979 8753
TIME...MOT...LOC 1820Z 296DEG 15KT 3988 8746

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:12 AM EDTSpecial Weather StatementINDBoone, Carroll, Clinton, Fountain, Montgomery, Tippecanoe and 1 more63 min
Jul 21, 5:07 AM EDTSpecial Weather StatementINDBoone, Hamilton, Hendricks, Howard, Madison, Marion and 1 more53 min
Jul 21, 5:53 AM EDTSpecial Weather StatementINDDelaware, Hamilton, Hancock, Henry, Madison, Marion and 2 more82 min

Nearby

Special Weather Statements in Indiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.